Alert archive / Virginia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 124, NWS Morristown, TN

July 18, 2013Russell County, Wise County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jul 18, 2013, 4:46 PM EDT for Russell County, Wise County, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2013, 4:46 PM EDT (20:46 UTC)
Expired
Jul 18, 2013, 5:15 PM EDT
In force
29 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Russell County, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 110 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2013-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2013-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1579 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:02 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 18, 3:02 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
302 PM EDT THU JUL 18 2013

.SHORT TERM (TONIGHT AND FRIDAY)...SURFACE HIGH PRESSURE WEAKENING
AND SHIFTING SE THROUGH THE PERIOD. LOW TO MID LAYER FLOW SHIFTS TO
THE SW BY FRIDAY AFTERNOON. PERSISTENCE IS BEST BET WITH THESE MINOR
SYNOPTIC SHIFTS. SCATTERED SLOW MOVING THUNDERSTORMS AGAIN POSSIBLE
ON FRIDAY. TEMPERATURES A FEW DEGREES ABOVE NORMAL.

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...EXTENDED WILL SEE
GRADUAL TRANSITION FROM WEAK FLOW ALOFT BETWEEN BERMUDA HIGH OVER
BERMUDA AND WEAK LOW OVER LA ON FRIDAY NIGHT...TO WEAK ZONAL FLOW BY
SUNDAY NIGHT...TO TROUGHING BY WEDNESDAY. THROUGHOUT THE PERIOD
MOISTURE WILL BE FAIRLY ABUNDANT OVER THE REGION...ALLOWING FOR
MAINLY DIURNALLY DRIVEN CONVECTION THROUGH THE PERIOD. HIGHEST POPS
IN FCST ARE SAT NGT AND SUNDAY WITH LIKELY CATEGORY CONVECTION FOR
THE NORTHERN AND WESTERN SECTIONS AS SHORTWAVE CROSSES TO THE NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  91  71  89  72 /  20  30  20  40  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  91  71  89  71 /  20  30  20  30  50
OAK RIDGE, TN                       71  91  71  89  71 /  20  30  20  30  60
TRI CITIES AIRPORT, TN              68  90  67  89  67 /  20  30  20  30  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON/GC
Hazardous weather outlook, Jul 18, 4:40 PM EDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
440 PM EDT THU JUL 18 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
440 PM EDT (340 PM CDT) THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

A FEW ISOLATED STORMS THIS AFTERNOON AND EVENING MAY BECOME STRONG
TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE
HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ON FRIDAY...
WITH A FEW ISOLATED STORMS BECOMING STRONG TO SEVERE IN THE
AFTERNOON AND EVENING. THE MAIN THREATS WILL BE THE POSSIBILITY OF
DAMAGING WINDS...LARGE HAIL...CLOUD TO GROUND LIGHTNING...AND
LOCALLY HEAVY RAINFALL.

THE COVERAGE OF THUNDERSTORMS WILL INCREASE THIS WEEKEND AND EARLY
NEXT WEEK...AS A WEAK COLD FRONT SLOWLY APPROACHES THE REGION AND
STALLS OUT AROUND THE SOUTHERN APPALACHIANS. AS A RESULT...THE
POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...CLOUD TO GROUND
LIGHTNING...AND LOCALLY HEAVY RAINFALL WILL INCREASE THIS WEEKEND
AND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND.

DMG

In the hours before

Special weather statement, Jul 18, 4:13 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
413 PM EDT THU JUL 18 2013

TNZ017-018-046-182100-
JOHNSON TN-NORTHWEST CARTER TN-SULLIVAN TN-
413 PM EDT THU JUL 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARTER...JOHNSON AND
SULLIVAN COUNTIES UNTIL 500 PM EDT...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF MOUNTAIN CITY...DRIFTING
NORTHWEST AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SOUTH HOLSTON DAM AND
HARR.
Special weather statement, Jul 18, 4:29 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
429 PM EDT THU JUL 18 2013

TNZ040-041-182115-
COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN-
429 PM EDT THU JUL 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR COCKE COUNTY UNTIL 515 PM EDT...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF WATERVILLE...OR 12 MILES
SOUTHEAST OF NEWPORT...DRIFTING NORTHEAST AT 5 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DEL RIO.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:18 PM EDTAreal Flood AdvisoryMRXSequatchie117 min
Jul 17, 9:26 PM EDTAreal Flood WarningMRXHawkins, Sullivan3 hr
Jul 17, 10:24 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton36 min
Jul 18, 4:32 PM EDTAreal Flood AdvisoryMRXCarter, Johnson, Sullivan118 min
Jul 18, 4:47 PM EDTAreal Flood AdvisoryMRXCocke118 min
Jul 18, 4:50 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan, Washington25 min
Jul 18, 5:17 PM EDTSevere Thunderstorm WarningMRXSullivan, Washington28 min
Jul 18, 5:39 PM EDTAreal Flood AdvisoryMRXSullivan2 hr
Jul 18, 6:42 PM EDTAreal Flood AdvisoryMRXMonroe, Polk2 hr
Jul 18, 6:58 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk32 min
Jul 18, 7:31 PM EDTSevere Thunderstorm WarningMRXMcMinn29 min
Jul 18, 7:36 PM EDTAreal Flood AdvisoryMRXMcMinn114 min
Jul 18, 4:20 PM EDTSevere Thunderstorm WarningMRXRussell25 min
Jul 18, 4:26 PM EDTAreal Flood AdvisoryMRXRussell2 hr
Jul 18, 5:29 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Wise, City of Norton31 min
Jul 18, 6:05 PM EDTSevere Thunderstorm WarningMRXLee, Wise25 min
Jul 18, 6:22 PM EDTAreal Flood AdvisoryMRXWashington113 min
Jul 18, 6:28 PM EDTAreal Flood AdvisoryMRXWise2 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.